Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 44, NWS JSJ

May 29, 2010

NWS JSJ issued this flash flood warning at May 29, 2010, 1:20 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2010, 1:20 PM CDT (18:20 UTC)
Expired
May 29, 2010, 4:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WGCA52 TJSJ 291820
FFWSJU
PRC127-292115-
/O.NEW.TJSJ.FF.W.0044.100529T1820Z-100529T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
220 PM AST SAT MAY 29 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     SAN JUAN

* UNTIL 515 PM AST

* AT 212 PM AST...WEATHER DOPPLER RADAR INDICATED HEAVY SHOWER AND 
THUNDERSTORM ACTIVITY ACROSS THE SAN JUAN METROPOLITAN AREA. THIS WILL 
GENERATE A VERY FAST RISE TO FLOOD STAGE ON THE RIO PIEDRAS. RESIDENTS 
IN FLOOD PRONE AREAS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY AND NEVER 
TRY TO CROSS A FLOODED ROADWAY. THE RIVER WILL FLOOD ROUTE 842 IN 
BARRIO CARRAIZO. OVER 3 INCHES OF RAIN IS LIKELY THROUGH THIS 5:00 PM 
AST.

LAT...LON 1847 6612 1846 6608 1836 6604 1835 6607

$$

MARTINEZ

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
737 
WGCA72 TJSJ 292114
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
514 PM AST SAT MAY 29 2010

PRC127-292120-
/O.EXP.TJSJ.FF.W.0044.000000T0000Z-100529T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN PR-
514 PM AST SAT MAY 29 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM AST FOR SAN JUAN
MUNICIPALITY...

FOR THE RIO RIO PIEDRAS...THE USGS SENSOR INDICATED THE RIVER HAD 
FALLEN BELOW ACTION STAGE. ALSO...DOPPLER RADAR INDICATED THAT THE 
HEAVY RAIN WHICH AFFECTED THIS AREA HAD DISSIPATED OR MOVED AWAY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 1847 6612 1846 6608 1836 6604 1835 6607

$$

ER

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
582 
WGCA72 TJSJ 292123
FFSSJU

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
523 PM AST SAT MAY 29 2010

PRC127-292120-
/O.EXP.TJSJ.FF.W.0044.000000T0000Z-100529T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN PR-
523 PM AST SAT MAY 29 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM AST FOR SAN JUAN
MUNICIPALITY...

FOR THE RIO PIEDRAS RIVER...THE USGS SENSOR INDICATED THE RIVER HAD 
FALLEN BELOW ACTION STAGE. ALSO...DOPPLER RADAR INDICATED THAT THE 
HEAVY RAIN WHICH AFFECTED THIS AREA HAD DISSIPATED OR MOVED AWAY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 1847 6612 1846 6608 1836 6604 1835 6607

$$

ER

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 29, 10:58 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 29, 10:58 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1158 AM AST SAT MAY 29 2010

.UPDATE...A LINE OF SHOWERS MOVED ACROSS PUERTO RICO EARLY THIS
MORNING AND PRODUCED LIGHT TO MODERATE RAINFALL...BUT CONTINUE TO EXPECT
MORE SHOWERS AND THUNDERSTORMS TO FILL IN ACROSS ALL OF THE LOCAL
AREA AS WE GO THROUGH THE AFTERNOON HOURS. THE POTENTIAL EXISTS
FOR SIGNIFICANT SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE LOCAL
ISLANDS TODAY....THEREFORE A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH THIS EVENING. SHORT TERM GRIDS HAVE BEEN UPDATED.

&&

.AVIATION...OCCASIONAL MVFR CONDS WILL REMAIN POSSIBLE ACROSS ALL OF
THE LOCAL ISLANDS AND TAF SITES DURING THE NEXT 12 TO 24 HOURS IN +SHRA
OR +TSRA. PREVAILING VFR CONDS ARE EXPECTED ACROSS TKPK AND TNCM...WITH
BRIEF MVFR CONDITIONS POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 517 AM AST SAT MAY 29 2010/

SYNOPSIS...ELONGATED SURFACE TROUGH EXTENDS SOUTHWEST FROM THE WEST
ATLANTIC ACROSS PUERTO RICO..THEN INTO THE EASTERN CARIBBEAN. THIS
WEATHER FEATURE WILL MAINTAIN A WARM MOIST SOUTHERLY WIND FLOW
ACROSS THE EASTERN CARIBBEAN THROUGH THE WEEKEND AS DEEP TROPICAL
MOISTURE WILL CONTINUE TO BE LIFTED NORTHWARDS ACROSS THE ISLANDS.

DISCUSSION...MOST OF THESE SHOWERS AND THUNDERSTORMS THAT AFFECTED
PORTIONS OF PUERTO RICO DISSIPATED OR MOVES EAST TOWARD THE U.S.
VIRGIN ISLANDS. SEVERAL FLOOD ADVISORIES..FLASH FLOOD WARNING AND
FLOOD WARNING WERE ISSUED FOR SECTIONS AND RIVERS ACROSS THE
EASTERN HALF OF PUERTO RICO.

AT THIS MOMENT THE DOPPLER RADAR IS SHOWING A LINE OF SHOWERS AND
THUNDERSTORMS ALONG THE MONA PASSAGE. THESE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE EAST NORTHEAST AND AFFECT THE
LOCALS ISLANDS AND THEIR SURROUNDING WATERS THROUGH MID MORNING.
SATELLITE IMAGES ARE SHOWING A DRIER AIR MASS BEHIND THESE
SHOWERS..THIS WILL ALLOW MORE DIURNAL HEATING TO OCCUR TODAY.
ANOTHER SURGE OF MOISTURE NOW LOCATED SOUTH OF THE HISPANIOLA WILL
CONTINUE TO MOVE EAST NORTHEAST...INCREASING SIGNIFICANTLY THE
CLOUD AND SHOWER COVERAGE MAINLY ACROSS THE INTERIOR AND NORTHERN
PORTIONS OF PUERTO RICO.

EXTREMELY SATURATED SOILS WILL MAINTAIN A HIGH POTENTIAL FOR FLASH
FLOODING AND MUDSLIDES TO OCCUR ACROSS THE LOCAL ISLANDS...THEREFORE
A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.

AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS MOST TAF SITES DURING
THE MORNING HOURS. BRIEF PERIODS OF MVFR CONDITIONS ARE POSSIBLE
ACROSS TJBQ...TJMZ...AND TJPS IN PASSING SHOWERS. FOR THIS AFTERNOON
OCCASIONAL MVFR CONDS AND TEMPORARY IFR CONDITIONS WITH MOUNTAIN
OBSCURATIONS IN DEVELOPING NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED ACROSS TJSJ...TJMZ...TJPS...AND TJBQ. PREVAILING VFR
CONDS ARE EXPECTED ACROSS TKPK AND TNCM...WITH BRIEF MVFR
CONDITIONS POSSIBLE.

MARINE...ALTHOUGH SEAS AND WINDS WILL REMAIN NEAR NORMAL...
MARINERS SHOULD MONITOR SPECIAL MARINE BULLETINS FOR NEAR SEVERE
CONDITIONS ACROSS THE LOCAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  92  78 /  70  30  40   0
STT  86  79  87  80 /  70  60  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

23/12
Hazardous weather outlook, May 29, 5:21 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
621 AM AST SAT MAY 29 2010

AMZ710>745-PRZ001>013-301030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
621 AM AST SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH LOCAL EFFECTS
AND FAVORABLE MID TO UPPER LEVEL CONDITIONS TODAY THROUGH
TONIGHT...TO PRODUCE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND URBAN AND
SMALL STREAM FLOODING ARE STILL EXPECTED IN MANY AREAS...WITH THE
POTENTIAL FOR MORE SIGNIFICANT FLASH AND RIVER FLOODING. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR ALL OF PUERTO RICO AND CULEBRA
AND VIEQUES TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO COMBINE WITH
LOCAL EFFECTS AND FAVORABLE MID TO UPPER LEVEL CONDITIONS FOR
SATURDAY AND PROBABLY SUNDAY ALSO...TO PRODUCE ADDITIONAL SHOWERS
AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY
RAINFALL AND URBAN AND SMALL STREAM FLOODING ARE EXPECTED IN MANY
AREAS...WITH THE POTENTIAL FOR MORE SIGNIFICANT FLASH AND RIVER
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY THROUGH THIS EVENING. ANY
REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE GREATLY
APPRECIATED.

AMZ715-725-VIZ001-002-301030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
621 AM AST SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH LOCAL
EFFECTS AND FAVORABLE MID TO UPPER LEVEL CONDITIONS TODAY THROUGH
TONIGHT...TO PRODUCE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND URBAN AND
GUT FLOODING ARE EXPECTED IN MANY AREAS...WITH THE POTENTIAL FOR
MORE SIGNIFICANT FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR ALL OF THE U.S. VIRGIN ISLANDS TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO COMBINE WITH
LOCAL EFFECTS AND FAVORABLE MID TO UPPER LEVEL CONDITIONS FOR
SATURDAY AND PROBABLY SUNDAY ALSO...TO PRODUCE ADDITIONAL SHOWERS
AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY
RAINFALL AND URBAN AND GUT FLOODING ARE EXPECTED IN MANY AREAS...
WITH THE POTENTIAL FOR MORE SIGNIFICANT FLASH FLOODING. A FLASH
FLOOD WATCH WILL REMAIN IN EFFECT FOR ALL OF THE U.S. VIRGIN
ISLANDS THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY THROUGH THIS EVENING. ANY
REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE GREATLY
APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:28 PM CDTFlash Flood WarningJSJ6 hr
May 28, 7:34 PM CDTFlash Flood WarningJSJ2 hr
May 28, 7:38 PM CDTFlash Flood WarningJSJ3 hr
May 28, 7:56 PM CDTAreal Flood AdvisoryJSJ3 hr
May 28, 8:16 PM CDTFlash Flood WarningJSJ4 hr
May 28, 8:40 PM CDTFlash Flood WarningJSJ6 hr
May 28, 9:22 PM CDTFlash Flood WarningJSJ6 hr
May 28, 9:33 PM CDTFlash Flood WarningJSJ6 hr
May 29, 12:49 AM CDTAreal Flood WarningJSJ39 hr
May 29, 3:30 AM CDTAreal Flood WarningJSJ36 hr
May 29, 12:31 PM CDTAreal Flood AdvisoryJSJ3 hr
May 29, 2:26 PM CDTFlash Flood WarningJSJ3 hr
May 29, 3:12 PM CDTFlash Flood WarningJSJ3 hr
May 29, 3:27 PM CDTAreal Flood AdvisoryJSJ3 hr
May 29, 3:35 PM CDTSpecial Marine WarningJSJ115 min
May 29, 4:47 PM CDTSpecial Marine WarningJSJ118 min
May 29, 4:51 PM CDTAreal Flood AdvisoryJSJ114 min
May 29, 4:59 PM CDTFlash Flood WarningJSJ6 hr
May 29, 5:09 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.